Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS El Paso, TX

July 6, 2022Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 6, 2022, 3:56 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2022, 3:56 PM MDT (21:56 UTC)
Expired
Jul 6, 2022, 7:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 144 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WGUS54 KEPZ 062156
FFWEPZ
NMC051-070000-
/O.NEW.KEPZ.FF.W.0039.220706T2156Z-220707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
356 PM MDT Wed Jul 6 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  West Central Sierra County in south central New Mexico...

* Until 600 PM MDT.

* At 356 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Black Fire. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of West Central Sierra County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3303 10756 3302 10770 3308 10778 3311 10774
      3309 10772 3311 10762

FLASH FLOOD...RADAR INDICATED

$$

AB
1 follow-up statement
270 
WGUS54 KEPZ 062310
FFWEPZ
NMC051-070100-
/O.EXT.KEPZ.FF.W.0039.000000T0000Z-220707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
510 PM MDT Wed Jul 6 2022

The National Weather Service in El Paso Tx/Santa Teresa has extended 
the

* Flash Flood Warning for...
  West Central Sierra County in south central New Mexico...

* Until 700 PM MDT.

* At 510 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Black Fire. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of West Central Sierra County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3303 10756 3302 10770 3308 10778 3311 10774
      3309 10772 3311 10762

FLASH FLOOD...RADAR INDICATED

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:15 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 6, 2:15 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
215 PM MDT Wed Jul 6 2022

.SYNOPSIS...
Shower and thunderstorm chances will remain present into next week
while an upper-level ridge shifts into the Four Corners region.
Moisture levels decrease slightly over the weekend underneath the
building ridge before rebounding by midweek. Temperatures climb to
slightly above average this weekend and then lower next week due
to the higher chance of storms.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
High pressure will continue to stay put over the Mississippi River
Valley this afternoon allowing the continuation of our monsoonal tap
of moisture. Currently, mid level WV illustrates the position of the
plume nicely as it shows a SSW to NNE orientation generally from
Deming/TorC and east. As such, we are still seeing above average
moisture present over the area with PW's 1.0 - 1.1 inches.
Thunderstorms currently ongoing over the Sacs, isolated lowland
thunderstorms expected to develop later in the afternoon. Activity
should cease by later this evening.

Another round of monsoonal thunderstorms expected Thursday
afternoon. Convection should be similar in nature to today but
should be more focused in the southeastern part of the CWA as drier
air pushes in from the northwest. With similar moisture content and
slow moving storm motions, isolated flooding will continue to be a
threat with these thunderstorms.

Right at or just below average temperatures expected tomorrow
afternoon with values generally in the mid to upper 90s for the
lowlands and mid 80s for the mountains. Fairly light winds overall
outside of outflows from thunderstorms.

&&

.LONG TERM...Thursday night through next Thursday...
The upper-level ridge that has been in place over the southeast US
will elongate into our region by Friday. This will act to diminish
the chance of showers and thunderstorms for the area and lower
PW's to about 1.0-1.1 inches this weekend. A few showers and
storms should develop on Friday over the mountains and could eject
outflow boundaries into the lowlands later in the day.

The dominating feature this weekend will remain the ridge that
strengthens over the Four Corners. Moisture stays trapped
underneath the high pressure aloft while PW's hold near or just
above average. Convective coverage looks to remain on the lower
end into early next week with the best chance of storms over the
higher terrain. Outflow boundaries will still have to be monitored
in the lowlands into the evening from diurnal activity.
Temperatures increase a few degrees this weekend under the
building ridge with highs reaching the upper 90s in El Paso.

Global models are hinting at an increase in moisture during the
first half of next week due to a potential backdoor cold front.
The associated upper-level trough may ride along the northeastern
periphery of the ridge, diving into the Southern Plains. This
would help break down the high pressure and bring more moisture
into the Borderland from the east, resulting in elevated storm
chances through next Thursday. The GFS is more bullish on
precipitation coverage than the Euro, but there seems to be a
clear signal that there will be a better chance of storms for all.
In terms of temperatures, a slight cooldown is expected through
midweek due to the increased cloud cover and weak backdoor cold
front. Generally light to modestly breezy winds are expected
through the extended forecast outside of passing outflows.

&&

.AVIATION...18Z TAF CYCLE
Generally VFR conditions with FEW-SCT050-110 BKN250. Thunderstorms
expected again this afternoon with greatest confidence that KELP
and KTCS may see VCTS. Thunderstorms have the potential to create
MVFR conditions with gusty outflow winds around 20G30KT but
otherwise winds will be 10KT or below this afternoon. By 05Z, all
thunderstorm activity should cease.

&&

.FIRE WEATHER...
Afternoon monsoonal thunderstorms expected each day for the
foreseeable future. Drier air will start to work its way into the
area from the northwest allowing for thunderstorms to be seen
mostly in the Sacs and far west TX. A similar pattern is expected
Friday with slightly better coverage out west as moisture pushes
northwestward. The weekend will feature scattered mountain and
isolated lowland thunderstorms. Fairly light winds outside of
outflows is expected with minRHs 15 - 25% Thursday and Friday
increasing to 20 - 35% for the weekend. Thursday/Sunday will see
poor to good ventilation rates and Fri/Sat will see very good to
excellent ventilation rates.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  98  75  98 /  20  10  10  20
Sierra Blanca           70  92  70  93 /  30  20  30  20
Las Cruces              69  97  71  98 /  10   0   0  20
Alamogordo              70  95  72  95 /  10  30   0  30
Cloudcroft              52  72  54  72 /  20  30  10  50
Truth or Consequences   69  96  71  96 /  10   0   0  20
Silver City             64  88  66  90 /   0   0   0  20
Deming                  66  97  69  98 /  10   0   0  10
Lordsburg               68  95  69  98 /   0   0   0   0
West El Paso Metro      73  97  74  98 /  20  10  10  20
Dell City               69  97  70  96 /  10  20  20  20
Fort Hancock            71  98  73  99 /  30  20  30  20
Loma Linda              67  90  69  92 /  20  20  20  30
Fabens                  71  97  73  99 /  20  20  20  20
Santa Teresa            70  95  72  97 /  10  10  10  20
White Sands HQ          73  95  75  95 /  10  10  10  30
Jornada Range           69  96  70  97 /  10   0   0  20
Hatch                   69  97  70  98 /  10   0   0  20
Columbus                71  96  72  98 /  10   0   0  10
Orogrande               69  95  72  95 /  20  10   0  30
Mayhill                 59  82  59  82 /  20  30  10  50
Mescalero               57  82  58  82 /  20  40   0  50
Timberon                58  81  59  81 /  20  30  10  40
Winston                 61  87  64  89 /  10  10   0  30
Hillsboro               66  94  68  95 /  10   0   0  20
Spaceport               67  95  69  96 /  10   0   0  20
Lake Roberts            58  87  61  90 /  10  10   0  30
Hurley                  64  94  66  95 /   0   0   0  20
Cliff                   59  97  60  99 /   0   0   0  20
Mule Creek              62  91  64  94 /   0   0   0  10
Faywood                 66  92  68  94 /   0   0   0  20
Animas                  66  95  67  98 /  10   0   0   0
Hachita                 67  94  68  96 /  10   0   0  10
Antelope Wells          66  93  67  95 /  30  10  10  20
Cloverdale              63  89  64  92 /  20  10  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

37-Slusher/39/37
Hazardous weather outlook, Jul 6, 10:36 AM MDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1036 AM MDT Wed Jul 6 2022

NMZ401>417-TXZ418>424-071645-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1036 AM MDT Wed Jul 6 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Above average moisture in store with slow moving thunderstorms
will lead to the chance for isolated flooding this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Even with a decrease in moisture expected each day, a daily dose
of thunderstorms and warming temperatures is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:20 PM MDTAreal Flood AdvisoryEPZOtero115 min
Jul 6, 1:02 PM MDTAreal Flood AdvisoryEPZOtero88 min
Jul 6, 1:19 PM MDTAreal Flood AdvisoryEPZOtero116 min
Jul 6, 1:36 PM MDTFlash Flood WarningEPZOtero2 hr
Jul 6, 5:19 PM MDTAreal Flood AdvisoryEPZOtero116 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.